Arkansas, 2022

Hail and Damaging Winds in Arkansas, April 15 to 17, 2022

April 15 to 17, 2022 · NWS LZK · 29 events in 9 counties and zones

With a front positioned along the Missouri border, a few strong storms developed and moved along it during the evening hours April 15th leading to reports of large hail and wind damage. Additional storms developed across eastern Oklahoma later that night into the 16th and moved southeastward across potions of western and southern Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

With a front positioned along the Missouri border, a few strong storms developed and moved along it during the evening hours April 15th leading to reports of large hail and wind damage. Additional storms developed across eastern Oklahoma later that night into the 16th and moved southeastward across potions of western and southern Arkansas. Large hail was the most common severe weather report, with some spotty wind damage occurring as well.

The cold front that moved through on the 13th (bringing cooler air/a temporary end to active weather) was headed back into the state from the Gulf Coast. The front was the focus for a massive storm toward the Missouri border in the evening. Between 700 pm and 1000 pm CDT, the storm tracked east/southeast along the front through Baxter, Fulton, Sharp, Lawrence, Greene, Craighead, and Mississippi Counties. Along the way, the storm unleashed huge hail that damaged structures and vehicles. Hail was softball size or larger at Cherokee Village (Sharp County) and five miles west of Viola (Fulton County).

The radar detected strong rotation in the storm, and there were indications the storm may be tornadic. Several Tornado Warnings were issued, and Tornado Emergencies were declared given damage reports and sightings of funnels reaching the ground. However, it appears most of the damage was caused by hail, and there were no confirmations of tornadoes during a damage survey.

Early on the 16th, a new cold front approached from the northwest, and triggered more storms across the western counties. Before 700 am CDT, trees and powerlines were downed at Waldron (Scott County), and two to three inches of rain was measured. A barn was damaged, a tree was blown onto a house, and there was golf ball size hail at Oden (Montgomery County). More trees were toppled at Mount Ida (Montgomery County), and the west side of town lost power. Rain came down in buckets, with 1.59 inches of precipitation in only 23 minutes! A tree fell on a car at Silver (Montgomery County), and quarter size hail was reported at Bismarck (Hot Spring County) and Caulksville (Logan County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Apr 15, 1:49 PM CST, 4 hours 9 minutes earlier.

Area forecast discussion, Apr 15, 1:49 PM CST, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
249 PM CDT Fri Apr 15 2022

.SHORT TERM...Tonight Through Saturday Night

Strong to severe thunderstorms will be possible Friday evening
through early Saturday morning. The main threat will be large hail,
though damaging winds and a few tornadoes will also be possible.
Periods of heavy rainfall will also be possible. Therefore, a flood
watch has been issued for parts of western, central, and eastern AR,
in effect from Friday evening through Saturday afternoon.

A storm system has organized over the southern Plains, with a warm
front lifting north across the state. By Friday evening, the warm
front will have advanced to northern AR, meeting the cold front over
southern MO. Storms will begin across northern parts of the state
this evening and continue developing along the frontal zone. The
front will push southward as a cold front, and storms will continue
to develop along the frontal boundary as it works its way
southward across the state overnight and into Saturday.

Surface low pressure and frontal boundaries will maintain this
region of low-level convergence (its E-W axis shifting to southern
AR by Sat evening), as an upper disturbance moves quickly across the
southern Plains, providing additional forcing for ascent. The front
will stall over northern LA late Sat in a moisture-rich region where
PWAT values are reaching 1 to 1.5 inches (above the climatological
90th percentile). During this time, parts of the state may see
between 1 to more than 2 inches of rainfall, possibly more in strong
to severe thunderstorms Saturday night.

&&

.LONG TERM...Sunday Through Friday

For Sunday, should you be desiring to take part in outdoor
activities, might I suggest an indoor backup plan?

By Sunday morning around sunrise, frontal boundary will likely be
stalled out invof northern Louisiana/southern Arkansas as a mid
level system moves through in quasi-zonal flow and interacts with
it. Showers and storms will likely be ongoing at that time with an
mcs passing through central/southern Arkansas. Precip coverage
should diminish during the mid to late morning hours. Don't get your
hopes up though, there'll be another round in the afternoon as low
pressure forms along the stalled front providing more uplift into
the region as a stronger, upper trough moves across and interacts
with the surface system.

Precip should come to an end Sunday evening, as colder, drier air
moves in behind the system as a weaker cold front passes. High
pressure will move through behind the front, but should exit quickly
as the steering flow remains fairly zonal. Winds will shift back
around to the southeast/south by mid-week, with daytime temperatures
back in the 70s to around 80. This will be out ahead of another
approaching system, which will bring slight rain chances back to at
least the western half of Arkansas by then.

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     56  63  46  57 /  80  60  40  80
Camden AR         66  74  56  68 /  70  80  50  80
Harrison AR       52  61  44  53 /  60  40  40  80
Hot Springs AR    64  70  52  62 /  70  80  50  80
Little Rock   AR  63  69  51  62 /  80  90  50  80
Monticello AR     66  74  58  69 /  70  80  50  80
Mount Ida AR      62  69  52  62 /  70  80  50  80
Mountain Home AR  52  63  44  54 /  70  30  40  90
Newport AR        57  65  47  57 /  90  60  40  80
Pine Bluff AR     64  71  54  66 /  70  90  50  80
Russellville AR   61  67  49  60 /  80  80  50  80
Searcy AR         60  66  48  59 /  70  80  50  80
Stuttgart AR      63  70  51  63 /  70  90  50  80
&&

.LZK Watches/Warnings/Advisories...
Flood Watch from 7 PM CDT this evening through Saturday
afternoon FOR Arkansas-Central and Eastern Montgomery County-
Central and Southern Scott County-Cleburne-Conway-Eastern,
Central, and Southern Searcy County Higher Elevations-Faulkner-
Garland-Grant-Hot Spring-Jefferson-Johnson County Higher
Elevations-Lincoln-Lonoke-Monroe-Newton County Higher Elevations-
Newton County Lower Elevations-Northern Montgomery County Higher
Elevations-Northern Scott County-Northwest Searcy County Higher
Elevations-Northwest Yell County-Perry-Pope County Higher
Elevations-Prairie-Pulaski-Saline-Searcy County Lower Elevations-
Southeast Van Buren County-Southern Johnson County-Southern Pope
County-Southern and Eastern Logan County-Southwest Montgomery
County Higher Elevations-Van Buren County Higher Elevations-
Western and Northern Logan County-White-Woodruff-Yell Excluding
Northwest.

&&

Short Term...71 / Long Term...57
Hazardous weather outlook, Apr 15, 1:55 PM CST, 4 hours 3 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Little Rock AR
255 PM CDT Fri Apr 15 2022

ARZ004>008-014>017-024-025-031>034-039-042>047-052>057-062>069-
103-112-113-121>123-130-137-138-140-141-203-212-213-221>223-230-
237-238-240-241-313-340-341-161000-
Marion-Baxter-Fulton-Sharp-Randolph-Stone-Izard-Independence-
Lawrence-Cleburne-Jackson-Conway-Faulkner-White-Woodruff-Perry-
Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-
Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-Lincoln-
Desha-Ouachita-Calhoun-Bradley-Drew-Boone County Except Southwest-
Newton County Higher Elevations-Searcy County Lower Elevations-
Southern Johnson County-Southern Pope County-
Southeast Van Buren County-Western and Northern Logan County-
Northern Scott County-Northwest Yell County-
Polk County Lower Elevations-
Central and Eastern Montgomery County-
Boone County Higher Elevations-Newton County Lower Elevations-
Northwest Searcy County Higher Elevations-
Johnson County Higher Elevations-Pope County Higher Elevations-
Van Buren County Higher Elevations-
Southern and Eastern Logan County-
Central and Southern Scott County-Yell Excluding Northwest-
Northern Polk County Higher Elevations-
Northern Montgomery County Higher Elevations-
Eastern, Central, and Southern Searcy County Higher Elevations-
Southeast Polk County Higher Elevations-
Southwest Montgomery County Higher Elevations-
255 PM CDT Fri Apr 15 2022

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Showers and isolated thunderstorms are possible late this
afternoon through tonight. Some of these storms may be strong to
severe with large hail as the primary threat expected with the
strongest storms. However, cannot rule out isolated severe wind
gusts and an isolated tornado. The best chances for seeing severe
thunderstorms will be across western and northwest Arkansas. Flash
flooding will be a concern this evening through Saturday morning
across parts of western, central, and eastern AR.

.DAYS TWO THROUGH SEVEN...Saturday Through Thursday

Showers and thunderstorms remain possible throughout the weekend.
However, the greatest opportunity for isolated strong to severe
thunderstorms will be across southern Arkansas.

.Spotter Information Statement...

Spotter activation may be needed for tonight.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

In the hours before

Special weather statement, Apr 15, 5:12 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Little Rock AR
612 PM CDT Fri Apr 15 2022

ARZ004>006-152345-
Baxter AR-Marion AR-Fulton AR-
612 PM CDT Fri Apr 15 2022

...A strong thunderstorm will impact portions of northwestern Marion,
western Fulton and northern Baxter Counties through 645 PM CDT...

At 612 PM CDT, Doppler radar was tracking a strong thunderstorm over
Price Place, or 7 miles northwest of Bull Shoals, moving east at 60
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mountain Home...                  Bull Shoals...
Lakeview in Baxter County...      Briarcliff...
Arkawana...                       Diamond Bay...
Ott...                            Ozark Regional Airport...
Gamaliel Landing...               Ozark Isle...
Fawn Park...                      Bull Shoals State Park...
Colfax...                         Price Place...
Midway in Baxter County...        Gamaliel...
Oakland...                        Peel...
Three Brothers...                 Gepp...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Arkansas.

&&

LAT...LON 3626 9208 3626 9213 3638 9283 3650 9278
      3650 9206
TIME...MOT...LOC 2312Z 280DEG 53KT 3647 9264

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

67

The radar

The Springfield radar (KSGF), 150 km away, was scanning. The volume nearest the first event began at 23:53 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 12 hail, 2 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Fulton

When
April 15, 5:58 PM CST
Where
Fulton County, Gepp
Measured
61 kt (70 mph) estimated gust
Property damage
$40,000
Reported by
Social Media
Coordinates
36.380, -92.100

A shop building was reported destroyed.

Hail, Fulton

When
April 15, 6:00 PM CST
Where
Fulton County, 2.17 mi NE of Gepp
Measured
4 in hail
Property damage
$10,000
Reported by
Public
Coordinates
36.400, -92.070

Four inch hail was estimated and windshields were broken.

Hail, Fulton

When
April 15, 6:10 PM CST
Where
Fulton County, Salem
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
36.370, -91.820

Hail, Fulton

When
April 15, 6:41 PM CST
Where
Fulton County, 2.87 mi WSW of Cherokee Vlg
Measured
4.25 in hail
Reported by
Broadcast Media
Coordinates
36.290, -91.570

Hail, Lawrence

When
April 15, 6:56 PM CST
Where
Lawrence County, 0.56 mi W of Imboden
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
36.200, -91.180

Hail, Lawrence

When
April 15, 7:15 PM CST
Where
Lawrence County, Walnut Ridge
Measured
1.5 in hail
Reported by
Social Media
Coordinates
36.070, -90.960

A report of ping pong ball sized hail was received near Walnut Ridge.

Thunderstorm Wind, Scott

When
April 16, 3:05 AM CST
Where
Scott County, 0.57 mi W of Waldron
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
34.900, -94.090

Trees and power lines were down in Waldron along Hwy. 80.

Thunderstorm Wind, Scott

When
April 16, 3:20 AM CST
Where
Scott County, 0.57 mi W of Waldron
Measured
61 kt (70 mph) estimated gust
Reported by
County Official
Coordinates
34.900, -94.090

Trees and power lines were down across the county.

Hail, Scott

When
April 16, 3:20 AM CST
Where
Scott County, 3.57 mi NE of Evening Shade
Measured
0.88 in hail
Reported by
County Official
Coordinates
34.970, -94.090

Pea to nickel size hail was reported near the intersection of Hwy. 71 and Packsaddle Rd.

Thunderstorm Wind, Montgomery

When
April 16, 4:03 AM CST
Where
Montgomery County, 1.14 mi W of Oden
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.620, -93.790

A barn was damaged and a tree was blown down onto a house on Ridge Rd.

Thunderstorm Wind, Montgomery

When
April 16, 4:05 AM CST
Where
Montgomery County, Pencil Bluff
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
34.630, -93.730

The COOP observer reported trees down.

Hail, Montgomery

When
April 16, 4:05 AM CST
Where
Montgomery County, 1.14 mi W of Oden
Measured
1.75 in hail
Reported by
Social Media
Coordinates
34.620, -93.790

Thunderstorm Wind, Montgomery

When
April 16, 4:05 AM CST
Where
Montgomery County, 0.69 mi N of Mauldin
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
34.590, -93.670

Trees were reported down.

Hail, Montgomery

When
April 16, 4:05 AM CST
Where
Montgomery County, 2.15 mi NNE of Oden
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.650, -93.760

Pea to dime size hail was reported northwest of Pencil Bluff.

Thunderstorm Wind, Montgomery

When
April 16, 4:06 AM CST
Where
Montgomery County, Pencil Bluff
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.630, -93.730

Part of a roof was blown off from strong winds.

Thunderstorm Wind, Montgomery

When
April 16, 4:06 AM CST
Where
Montgomery County, 1.14 mi E of Hog Jaw
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.600, -93.730

Trees were reported down at Goss Rd. and Ridge Rd. south of Pencil Bluff.

Thunderstorm Wind, Montgomery

When
April 16, 4:21 AM CST
Where
Montgomery County, Mt Ida
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
34.550, -93.630

A tree was blown down on a power line, and another was down. Most of the west side of of Mount Ida had no power.

Thunderstorm Wind, Montgomery

When
April 16, 4:30 AM CST
Where
Montgomery County, Mt Ida
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
34.550, -93.630

A tree was down at the Womble ranger station.

Heavy Rain, Montgomery

When
April 16, 4:52 AM CST
Where
Montgomery County, Mt Ida
Reported by
ASOS
Coordinates
34.550, -93.630

The ASOS measured 1.59 inches of rain in 23 minutes.

Thunderstorm Wind, Montgomery

When
April 16, 4:52 AM CST
Where
Montgomery County, 0.57 mi W of Silver
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
34.530, -93.510

A tree fell on a car.

Thunderstorm Wind, Garland

When
April 16, 5:02 AM CST
Where
Garland County, 1.38 mi N of Hempwallace
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.450, -93.200

Trees were down on North Maddox Rd.

Hail, Logan

When
April 16, 5:25 AM CST
Where
Logan County, Caulksville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.300, -93.870

Hail, Hot Spring

When
April 16, 5:45 AM CST
Where
Hot Spring County, Bismarck
Measured
1 in hail
Reported by
NWS Employee
Coordinates
34.320, -93.170

Thunderstorm Wind, Hot Spring

When
April 16, 5:57 AM CST
Where
Hot Spring County, Brown Spgs
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.330, -92.920

Trees were blown down near Hwy. 84 and Interstate 30.

Thunderstorm Wind, Clark

When
April 16, 6:12 AM CST
Where
Clark County, 1.79 mi NE of Griffithtown
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.070, -92.930

Trees were down along Manchester Rd., Shandy Rd., and Hwy. 128.

Heavy Rain, Clark

When
April 16, 6:14 AM CST
Where
Clark County, Arkadelphia
Reported by
AWOS
Coordinates
34.120, -93.070

The AWOS reported 0.90 inches of rain in 18 minutes from 556 to 614 am CST, and 0.52 inches of rain fell in 8 minutes from 556 to 604 am CST.

Thunderstorm Wind, Montgomery

When
April 16, 7:52 AM CST
Where
Montgomery County, 1.49 mi NNE of Silver
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.550, -93.490

Trees were down at Denby Point Campground.

Hail, Pulaski

When
April 17, 2:31 PM CST
Where
Pulaski County, 0.89 mi SE of Levy
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
34.790, -92.260

Pea, dime, and nickel sized hail were observed with the storm that moved directly over North Little Rock Airport.

Hail, Pulaski

When
April 17, 2:32 PM CST
Where
Pulaski County, 0.89 mi NE of Sherwood
Measured
0.75 in hail
Reported by
Public
Coordinates
34.830, -92.210

Dime sized hail was reported at Sherwood.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2022Every state in 2022This day in weather historyWarnings in Arkansas, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1020105, 1020106, 1020107, 1020108, 1020109, 1020110, 1020111, 1020112, 1020113, 1020114, 1020115, 1020116, 1020117, 1020118, 1020119, 1020120, 1020121, 1020122, 1020123, 1020124, 1020125, 1020126, 1020127, 1020128, 1020129, 1020130, 1020131, 1020132, 1020133.